Colorado, 2001

Damaging Wind in Colorado, June 22, 2001

June 22, 2001 · NWS PUB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 22, 1:30 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 22, 1:30 PM MST, 3 hours 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT FRI JUN 22 2001

...THUNDERSTORM COVERAGE THE NEXT SEVERAL DAYS THE CONCERN...

CURRENTLY...CONVECTION ON THE INCREASE ACROSS THE AREA WITH CAPES
OF 1200 TO 1800 J/KG OVER THE EASTERN MOUNTAINS AND PLAINS. ACTIVITY
HELPED ALONG BY SLOW MOVING S/W TROUGH ACROSS CENTRAL CO.

MODELWISE...NOT MANY DIFFERENCES IN THE SHORT TERM...THOUGH AVN
LOOKED A LITTLE OVERDEVELOPED WITH SERIES OF VORT MAXES ROTATING
AROUND THE UPPER RIDGE. FOLLOWED THE MRF CLOSELY FOR THE EXTENDED...
WITH HINTS OF SOUTHWEST MONSOON PATTERN SETTING UP.

TONIGHT...SCATTERED EVENING CONVECTION MOST AREAS...LEAST CHANCES
SOUTHWEST MOUNTAINS BEHIND CENTRAL CO S/W TROUGH. FAR EASTERN
PLAINS NORTH OF HIGHWAY 50 INITIALLY LOOK PRETTY FAR REMOVED
FROM CURRENT CONVECTION...BUT ENOUGH INSTABILITY IN PLACE TO KEEP
AT LEAST ISOLATED MENTION GOING.

SATURDAY/SATURDAY NIGHT...UPPER RIDGE BUILDS SLOWLY EASTWARD
WITH MID AND UPPER FLOW WEAKENING. REMNANTS OF OLD EASTERLY WAVE
CURRENTLY OVER THE SRN GREAT BASIN PROGGED TO SLOWLY MOVE EASTWARD...
WHILE TAIL END OF 250 MB POTENTIAL VORTICITY LOBE REMAINS OVER CO.
STILL PLENTIFUL LOW AND MID-LEVEL MOISTURE IN PLACE...SO ANOTHER CROP
OF AFTERNOON AND EVENING CONVECTION IS EXPECTED. WEAKER MID LEVEL
WINDS SHOULD LIMIT SEVERE THREAT TO ONLY AN ISOLATED PULSE STORM AT
BEST. MAY BE TOUGH TO GET STORMS VERY FAR EAST OF I-25 WITH WEAKER
STEERING CURRENTS...AND WILL TRIM BACK POPS TO ISOLATED OVER THE FAR
EASTERN PLAINS. MAX TEMPS DEPENDENT ON CLOUDS...BUT WITH 700 MB TEMPS
WARMING SHOULD SEE READINGS A COUPLE OF DEGREES WARMER THAN TODAY.

SUNDAY...RIDGE SLOWLY PROGRESSES EASTWARD AND FLATTENS SLIGHTLY
AS TROUGH MOVES ONSHORE IN THE PACIFIC NORTHWEST. BOTH ETA AND
AVN HAVE ANOTHER S/W TROUGH TOPPING THE RIDGE BY EVENING...WITH
AVN GENERATING QPF OF 0.25 INCHES OVER THE EAST. THUS SUSPECT A
REPEAT OF SATURDAY WITH THE USUAL CHC OF AFTERNOON AND EVENING
CONVECTION. MAX TEMPS SHOULD SHOW LITTLE CHANGE.

EXTENDED...MRF PROGS UPPER RIDGE AXIS TO REMAIN OVER OR JUST EAST
OF COLORADO...WITH PERSISTENT SOUTHERLY FLOW THROUGH MOST OF THE
PERIOD. PATTERN LOOKS FAVORABLE FOR INFLUX OF MONSOON MOISTURE...SO
WILL KEEP THE CURRENT EXTENDED GOING WITH FEW CHANGES. DESPITE UPPER
RIDGE AND WARM TEMPS ALOFT...CONVECTION AND ASSOCIATED CLOUDINESS
SHOULD KEEP TEMPS NEAR SEASONAL READINGS.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Jun 22, 11:10 AM MST, 5 hours 57 minutes before
COZ058>081-222015-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT FRI JUN 22 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH
THIS EVENING FOR A FEW SEVERE THUNDERSTORMS ACROSS THE MOUNTAINS AND
PLAINS OF SOUTHEAST COLORADO...

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER SOUTHEAST COLORADO
DURING THE AFTERNOON. THIS WILL INTERACT WITH SURFACE DEWPOINTS IN
THE 50S AND SOLAR HEATING TO PRODUCE SCATTERED THUNDERSTORMS. THE
ATMOSPHERE WILL BE FAIRLY UNSTABLE AND WINDS ALOFT WILL BE STRONG
ENOUGH TO SUPPORT A FEW STRONG TO SEVERE THUNDERSTORMS.

AT MIDDAY THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS
OF SOUTHEAST COLORADO...AND IT IS EXPECTED THAT STORMS WILL
CONTINUE TO DEVELOP AND STRENGTHEN THROUGH MID-AFTERNOON. STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON...
INTIALLY OVER THE PIKES PEAK REGION AND SANGRE DE CRISTO
MOUNTAINS...WITH THE THREAT OF SEVERE WEATHER SHIFTING INTO THE
PLAINS BY LATE AFTERNOON AND EVENING.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR HIGHER...OR A TORNADO.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER.

The radar

The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 22, 5:07 PM MST
Where
El Paso County, (Aff)usaf Acdmy Colo
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.983, -104.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250928.